Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

I can't remember off-hand the name of this cream but I'd know it if I heard it. I just read a post that Labgirl wrote quite some time ago about the way retinoids work and I think I have finally found the reason I have been breaking out like mad.

Brief: I have combination skin and had pretty mild acne throughout high school. Now (27 yrs old) I only usually get the odd pimple during that time of the month (maybe an average of 2-3 per month at most). Sometime end of summer I had a couple of stubborn zits on my chin and decided to do something STUPID (I didn't know it at the time). My mom had been prescribed something with a T (maybe Tetracycline or something like that) on the box it said Retin-A. Not knowing really what I was getting myself into I applied it on the zit and then later used it for my most acne-prone areas (my chin) in hopes of preventing new ones from forming. About a month later I literally woke up one morning to find over 20 whiteheads (clogged pores) on side of my chin and maybe 10 on the other. Since then they mostly all turned into zits (it's been over 2 months now) and I'm using Diacneal to get rid of them (it's working but sloooooooowly).

I've been racking my brain trying to figure out how/why this happened and I think if I read it correctly, breaking out in whiteheads is part of the process when using a retinoid. Can anyone confirm this to be true????

I'm hoping I have found the answer to question I've been looking for. I've never had whiteheads before and the time line seems right. There's nothing else out of the ordinary I did that may have caused this to happen.

Please tell me I'm right!!! I'll feel so relieved because at least then I'll know it's not like onset adult acne and it will go away eventually....

Thanks for any info you can give.

Tammy:)

Share this post


Link to post
Share on other sites

The T is Tretinoin - its the type of retinoid it is.

You may have used too much - Retin A is not meant for spot treating... in fact, you're only supposed to use a pea-sized amount on your WHOLE face.

Share this post


Link to post
Share on other sites

Could also have been Tazorac, which is another brand name for a retinoid I think. More likely that it was tretinoin.

You should never use another person's prescription or medication.

The retinoids and the thinning of the skin causes all the gunk to come out. So some of that stuff might have become a zit in a year or something, but with the retinoids, it happened much faster and all at once. There is something along those lines in Labgirl's pinned item:

So what about the inflammatory initial breakout? Some of the comedoes may become inflamed.....if you are prone to inflammatory acne. Retinoids do cause a bit of irritation, and this can induce inflammation. Sometimes the pores are so blocked up that it takes weeks to resolve the comedo, and the bacteria and sebum trapped inside, and the irritation from the retinoid make it a perfect opportunity for a pimple to form. The reason it seems like an initial breakout is because it speeds up the rate of cellular proliferation. Those may or may not have become pimples without the retinoid. But in the worse case scenario you will get about 15 months of pimples in only 3 months.

Share this post


Link to post
Share on other sites

Yes it is Tretinoin actually I checked today on the box. Well Labgirl is right it certainly feels like I've had 15 months worth of pimples in the 2 months. I wish I hadn't been so stupid. Now I'm left with all these redmarks from the cluster of zits I had and they just keep on coming.

Thanks for your comments.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×